Skip to main content

Don’t poo-poo this diagnosis — it can be serious.

Clostridioides difficile, or C. diff, is a bacterium that may already be in your gut. 

The other bacteria in your intestines keep the level of C. diff in check. But when that balance gets thrown off, C. diff can wreak havoc on your digestive system, causing severe diarrhea and colitis (inflammation of the colon).   

What causes a C. diff infection?

C. diff causes about half a million infections every year in the United States. Those who get infected are more likely to have a recurring infection. Some medical professionals say it's becoming harder to treat. 

Those most at risk for C. diff infection:

  • Are 65 or older
  • Recently stayed at a hospital or nursing home
  • Have a weakened immune system, such as people with HIV/AIDS, cancer or organ transplant patients taking immunosuppressive drugs
  • Have a history of C. diff infection in the past or known exposure to the germ 

“Most cases of C. diff infection occur when taking antibiotics or soon after the completion of an antibiotic course, as the antibiotics may alter the bacterial composition in the gastrointestinal tract,” says Taesung Kwon, MD, infectious diseases specialist at Geisinger.  

Patients who take antibiotics frequently may especially be at risk.

“Judicious use of antibiotics (known as antimicrobial stewardship) has been the backbone of the global effort to prevent C. diff infection,” says Dr. Kwon.

Other risk factors for C. diff include recent surgery on the gastrointestinal tract, as well as having kidney disease, inflammatory bowel disease or colorectal cancer.

C. diff symptoms

C. diff infection can cause stomach tenderness or pain along with diarrhea or loose bowel movements three times or more a day. Other C. diff symptoms include:

  • Nausea
  • Lack of appetite
  • Fever
  • Abdominal cramping
  • Blood or pus in stool
  • Dehydration
  • Weight loss

An untreated C. diff infection can lead to uncontrolled inflammation and distention in the colon. A severe infection needs hospitalization for aggressive treatment and close monitoring for dangerous complications.

Diagnosis and C. diff treatment options

There are three common ways doctors diagnose C. diff. Your doctor may ask for a stool sample to conduct a stool test — the most common way to diagnose someone. 

They may also make the diagnosis after taking an X-ray or a CT scan of your colon to look for signs of bowel inflammation. 

In rare cases, your doctor may need to do a colon examination, which requires using a camera to look for signs of infection in your colon.   

Your doctor will prescribe another antibiotic for C. diff treatment — even when an antibiotic likely caused it. 

For those who have more severe infection, surgery to remove the infected part of the colon might be an option.

A fecal microbiota transplant, also known as a stool transplant, or monoclonal antibody infusion may be options for patients who have recurring cases of C. diff. 

“A fecal transplant is where a donor’s stool is endoscopically placed into a patient’s colon or given by mouth in a capsule form to restore healthy bacteria,” says Dr. Kwon. 

Using over-the-counter probiotics when taking antibiotics has been suggested for primary prevention of C. diff infection, although there isn’t enough data to know how well it works.

Preventing C. diff

C. diff is contagious by contact. If you’re infected, your fecal matter will contain C. diff spores that can live on dry surfaces and infect someone who comes into contact with them. 

You can take a few precautions to avoid contracting a C. diff infection, including: 

  • Wash your hands. If you visit a relative at a hospital or other healthcare facility, wash your hands before and after with soap and water. Alcohol hand sanitizer does not work.
  • Clean with bleach-based products. Other disinfectant products won't be able to kill the C. diff spores. This is especially important in high-traffic areas in your home, like in bathrooms and kitchens.
  • Only take antibiotics when you need them. C. diff levels get out of whack when antibiotics change the balance of bacteria in your gut. Taking antibiotics unnecessarily (such as when you have a virus or other non-bacterial illness) can even lead to bacterial infections that are harder to treat due to antibiotic resistance. 

 

Next steps:

What’s causing my upset stomach?
Can I take antibiotics to treat the flu?
Meet Taesung Kwon, MD